Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 22, NWS Bismarck, ND

May 22, 2012Bottineau County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 22, 2012, 8:42 PM CDT for Bottineau County, North Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2012, 8:42 PM CDT (01:42 UTC)
Expired
May 22, 2012, 9:15 PM CDT
In force
33 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Bottineau County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 4:03 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.7 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2012-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1372 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2012-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1372 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1878 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

528 
WUUS53 KBIS 230142
SVRBIS
NDC009-230245-
/O.NEW.KBIS.SV.W.0022.120523T0142Z-120523T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
842 PM CDT TUE MAY 22 2012

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL BOTTINEAU COUNTY IN NORTH CENTRAL NORTH DAKOTA

* UNTIL 945 PM CDT

* AT 841 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR ROTH...OR 20 MILES NORTHWEST OF BOTTINEAU...
  AND MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHERN BOTTINEAU COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING
FOR EASTERN NORTH DAKOTA.

LAT...LON 4899 10103 4899 10055 4881 10084 4892 10107
TIME...MOT...LOC 0141Z 223DEG 34KT 4894 10086
WIND...HAIL <50MPH 1.00IN

$$

SIMOSKO/HUBER
3 follow-up statements
612 
WWUS53 KBIS 230154
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
854 PM CDT TUE MAY 22 2012

NDC009-230245-
/O.CON.KBIS.SV.W.0022.000000T0000Z-120523T0245Z/
BOTTINEAU ND-
854 PM CDT TUE MAY 22 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
BOTTINEAU COUNTY UNTIL 945 PM CDT...

AT 854 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED 6 MILES NORTH OF ROTH...OR 19 MILES NORTHWEST OF
BOTTINEAU...MOVING NORTHEAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4896 10104 4899 10101 4899 10055 4893 10064
      4885 10077
TIME...MOT...LOC 0155Z 223DEG 34KT 4900 10077
WIND...HAIL <50MPH 1.00IN

$$

TARDIF-HUBER/KS
322 
WWUS53 KBIS 230206
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
906 PM CDT TUE MAY 22 2012

NDC009-230245-
/O.CON.KBIS.SV.W.0022.000000T0000Z-120523T0245Z/
BOTTINEAU ND-
906 PM CDT TUE MAY 22 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
BOTTINEAU COUNTY UNTIL 945 PM CDT...

AT 906 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED 5 MILES SOUTHWEST OF GOODLANDS...OR 19 MILES
NORTHWEST OF BOTTINEAU...MOVING NORTHEAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4899 10087 4899 10055 4893 10064 4889 10071
TIME...MOT...LOC 0206Z 223DEG 34KT 4904 10069
WIND...HAIL <50MPH 1.00IN

$$

TARDIF-HUBER/KS
302 
WWUS53 KBIS 230215
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
915 PM CDT TUE MAY 22 2012

NDC009-230224-
/O.CAN.KBIS.SV.W.0022.000000T0000Z-120523T0245Z/
BOTTINEAU ND-
915 PM CDT TUE MAY 22 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BOTTINEAU COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.  HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT. 

LAT...LON 4899 10087 4899 10055 4893 10064 4889 10071
TIME...MOT...LOC 0214Z 223DEG 34KT 4909 10058

$$

TARDIF-HUBER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 7:03 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, May 22, 7:03 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
703 PM CDT TUE MAY 22 2012

.DISCUSSION...JUST REMOVED WILLIAMS/DIVIDE COUNTIES FROM TORNADO
WATCH. BRIEF CLEARING BEHIND FRONT IN NORTHWEST ND...HOWEVER
ANOTHER AREA OF CLOUDS AND SHRA/TSRA APPROACHING SOUTHWEST ND FROM
MONTANA SUPPORTED BY LEFT EXIT REGION OF H25 90KT JET STREAK.
THIS AREA OF ACTIVITY IS EXPECTED TO BE NON-SEVERE OVER SW
ND...SEE SPC MESOSCALE DISCUSSION FOR ADDITIONAL DETAILS.
OTHERWISE TORNADO WATCH REMAINS IN EFFECT FOR MUCH OF NORTHERN AND
CENTRAL ND THROUGH 11 PM CDT AND SEVERE THUNDERSTORM WATCH IN
EFFECT UNTIL 1 AM CDT FOR SOUTHEASTERN CWA. MAIN ACTIVITY THUS FAR
HAS BEEN IN NORTHWEST AREAS...INCLUDING A TORNADO WARNING EARLIER ON
CELL IN MOUNTRAIL COUNTY. BEST INSTABILITY AND SHEAR REMAIN ALONG
AND AHEAD OF LOW PRESSURE SYSTEM/FRONTAL BOUNDARY SO RISK OF
SEVERE/TORNADIC STORMS CONTINUES ACROSS THE WATCH AREAS. WILL
UPDATE GRIDS SHORTLY TO ACCOUNT FOR LATEST TRENDS WITH SOME MINOR
TWEAKS TO POPS.
&&

.AVIATION...MAINLY VFR CONDITIONS EXPECTED BUT CONVECTION NEAR TAF
LOCATIONS COULD LEAD TO BRIEF MVFR CONDITIONS THIS EVENING. HAVE
CONTINUED TEMPO GROUPS FOR THUNDERSTORMS NEAR MINOT AND NEAR
JAMESTOWN LATER THIS EVENING. WINDS HAVE SHIFTED FROM THE WEST AT
WILLISTON. AS THE LOW PRESSURE SYSTEM CONTINUES EASTWARD...THE
REMAINING LOCATIONS WILL ALSO SEE WINDS SHIFT TO THE WEST THROUGH
WEDNESDAY AFTERNOON.
&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

JNS
Hazardous weather outlook, May 22, 4:50 PM CDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
450 PM CDT TUE MAY 22 2012

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-232200-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
450 PM CDT TUE MAY 22 2012 /350 PM MDT TUE MAY 22 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO
TUESDAY EVENING FROM NORTHWEST NORTH DAKOTA...INCLUDING DIVIDE AND
WILLIAMS COUNTIES THROUGH NORTH CENTRAL...CENTRAL AND EASTERN
PORTIONS OF THE STATE.

THE THREAT FOR SEVERE THUNDERSTORMS WILL BE LOW ACROSS SOUTHWESTERN
NORTH DAKOTA.

THE MAIN SEVERE WEATHER THREATS ARE LARGE HAIL...STRONG WIND
GUSTS GREATER THAN 60 MPH AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY REPORTS OF SEVERE WEATHER OR STORM DAMAGE TO THE
NATIONAL WEATHER SERVICE IN BISMARCK AT 701-223-4582.

JNS

In the hours before

Local storm report, May 22, 8:15 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
815 PM CDT TUE MAY 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             4 SE LANSFORD           48.59N 101.31W
05/22/2012  E1.00 INCH       BOTTINEAU          ND   STORM CHASER

&&

KSIMOSKO
Local storm report, May 22, 8:22 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
822 PM CDT TUE MAY 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     HAIL             MAXBASS                 48.72N 101.14W
05/22/2012  E0.75 INCH       BOTTINEAU          ND   TRAINED SPOTTER

            HAIL OCCURRING AT THE TIME OF CALL...

&&

KSIMOSKO
Special weather statement, May 22, 8:24 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
824 PM CDT TUE MAY 22 2012

NDZ004-230230-
BOTTINEAU-
824 PM CDT TUE MAY 22 2012

...SPECIAL WEATHER STATEMENT...

AT 824 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL BOTTINEAU COUNTY...MOVING NORTHEAST
AT 30 MPH.

FUNNEL CLOUDS...NICKEL SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

SIMOSKO
Local storm report, May 22, 8:28 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
828 PM CDT TUE MAY 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     HAIL             WISHEK                  46.26N  99.56W
05/22/2012  M1.00 INCH       MCINTOSH           ND   TRAINED SPOTTER

            SMALL AMOUNT OF 1 INCH HAIL

&&

MMATHEWS
Local storm report, May 22, 8:38 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
838 PM CDT TUE MAY 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     HAIL             5 N GACKLE              46.70N  99.14W
05/22/2012  E1.25 INCH       STUTSMAN           ND   LAW ENFORCEMENT

&&

AYD
Local storm report, May 22, 8:42 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
842 PM CDT TUE MAY 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     HAIL             WISHEK                  46.26N  99.56W
05/22/2012  E1.75 INCH       MCINTOSH           ND   TRAINED SPOTTER

            HAIL LASTED AROUND 7 MINUTES

&&

MMATHEWS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:19 PM CDTSevere Thunderstorm WarningBISDickey, LaMoure, Logan, McIntosh56 min
May 22, 8:03 PM CDTSevere Thunderstorm WarningBISLaMoure, Logan, Stutsman42 min
May 22, 8:09 PM CDTSevere Thunderstorm WarningBISLaMoure, Logan, Stutsman36 min
May 22, 8:12 PM CDTSevere Thunderstorm WarningBISLaMoure, Logan, McIntosh33 min
May 22, 8:40 PM CDTSevere Thunderstorm WarningBISDickey, LaMoure, Logan, McIntosh41 min
May 22, 8:41 PM CDTSevere Thunderstorm WarningBISLaMoure, Logan, Stutsman49 min
May 22, 9:02 PM CDTSevere Thunderstorm WarningBISLaMoure, Stutsman28 min
May 22, 9:19 PM CDTSevere Thunderstorm WarningBISLaMoure, Stutsman56 min
May 22, 9:26 PM CDTTornado WarningBISLaMoure, Stutsman13 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.